Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 129, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 30, 2006, 2:05 PM EDT for Livingston County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2006, 2:05 PM EDT (18:05 UTC)
- Expired
- Jul 30, 2006, 2:42 PM EDT
- In force
- 37 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Livingston County, MI
The radar
The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 9:27 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:15 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 30, 11:15 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1115 AM EDT SUN JUL 30 2006 .UPDATE... SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM EDT. MCS OVER LAKE MICHIGAN CONTINUES TO MAINTAIN STRENGTH AS IT TRACKS SOUTHEAST TOWARDS WESTERN LOWER MICHIGAN. THE ATMOSPHERE AHEAD OF THIS MCS OVER SOUTHERN LOWER MICHIGAN IS DESTABILIZING RAPIDLY THIS MORNING. LAPS ANALYSIS INDICATES THAT THE CIN IS ALMOST GONE ACROSS THE SOUTH HALF OF THE CWA WITH SURFACE BASED CAPE ALREADY OVER 3500 J/KG NEAR THE OHIO BORDER. DEWPOINTS RANGE FROM NEAR 70 IN THE NORTH TO THE MID 70S SOUTH. MOISTURE CONVERGENCE AXIS IS ORIENTED FROM MKG-TOL WHICH LINES UP WELL WITH THE GFS CORFIDI VECTORS. WOULD EXPECT THE STRONGEST LINE OF STORMS TO GENERALLY FOLLOW THIS TRACK TOWARDS NORTHEAST INDIANA/NORTHWEST OHIO. WEAK SURFACE RIDGING OVER SOUTH CENTRAL MICHIGAN WILL LIKELY GIVE WAY AS THIS MCS APPROACHES. OUTFLOW BOUNDARIES ORIGINATING FROM THIS LINE ARE EXPECTED TO CAUSE ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE REST OF THE CWA. WIND GUSTS TO 70 MPH MAY BE POSSIBLE SOUTHWEST OF A LINE FROM LANSING TO DETROIT IF THIS LINE HOLDS TOGETHER WITH...WITH GUSTS TO 60 MPH BEING THE MAIN THREAT WITH STORMS NOT ASSOCIATED WITH THE LINE. HIGH FREEZING LEVELS AROUND 15000 FEET SHOULD LIMIT HAIL TO PEA OR MAYBE MARGINALLY SEVERE SIZES. THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN BUT STORM MOTION SHOULD BE ENOUGH TO REDUCE THE THREAT OF ANYTHING MORE THAN JUST SOME LOCALIZED FLOODING AS THE STORMS PASS. && .PREV DISCUSSION...ISSUED 758 AM EDT SUN JUL 30 2006 .AVIATION... THUNDERSTORM COVERAGE AND INTENSITY REMAINS THE BIG CHALLENGE FOR AVIATION INTERESTS TODAY. OUTSIDE OF THUNDERSTORMS, CONDITIONS WILL BE VFR AFTER A SHORT PERIOD OF MVFR VISIBILITY IN FOG AND HAZE THIS MORNING. VFR CONDITIONS THIS EVENING WILL THEN GIVE WAY TO MVFR VISIBILITY IN FOG AND HAZE OVERNIGHT THROUGH SUNRISE MONDAY MORNING AS WARM AND HUMID AIR REMAINS ENTRENCHED OVER THE AREA. OBSERVATIONS SHOWED A STRONG CONVECTIVE COMPLEX IN WISCONSIN WHICH HAS BEEN MOVING MORE SOUTHWARD THAN EASTWARD SINCE ABOUT 4 AM. SPC MESOANALYSIS SHOWS THE REASON FOR THIS BEING THE STORMS TRACKING ALONG THE AXIS OF MAXIMUM INSTABILITY RUNNING ALONG THE WESTERN SHORE OF LAKE MICHIGAN. EXPECT THIS TO REMAIN THE CASE FOR THE REST OF THE MORNING KEEPING THE BULK OF ACTIVITY TO OUR WEST UNTIL IT DISSIPATES. THERE IS CONSIDERABLY LESS INSTABILITY FROM WEST TO EAST OVER LOWER MICHIGAN, AT LEAST FOR NOW. THE BEST CHANCE FOR STORMS WILL BE IN THE SAGINAW VALLEY EITHER AS DYING MORNING CONVECTION MOVES IN OR AS NEW STORMS DEVELOP WITH DAYTIME HEATING ALONG ANY LEFT OVER OUTFLOW. WE WILL ALSO BE MONITORING FOR UPDATE POTENTIAL ON THE EXISTING COMPLEX SHOULD IT SURVIVE LONG ENOUGH TO MOVE INTO SW LOWER MICHIGAN AND THEN TOWARD SE MICHIGAN WHILE BEING SUPPORTED BY INCREASING SURFACE BASED INSTABILITY. && PREV DISCUSSION...ISSUED 420 AM EDT SUN JUL 30 2006 SHORT TERM...TODAY AND TONIGHT...ISSUED 420 AM EDT SUN JUL 30 2006 CONVECTIVE POTENTIAL AND HOT, HUMID CONDITIONS WILL BE THE MAIN FOCUS FOR THE SHORT TERM FORECAST. OBSERVATION SUITE SHOWED ANOTHER NOCTURNAL MCS UNDERWAY FROM NORTHERN MINNESOTA INTO NORTHERN WISCONSIN. THE STORMS WERE DEVELOPING IN THE AREA MARKED BY THE EDGE OF THE CAP AND WHERE THE LOW LEVEL JET WAS STRONGEST. MODEL ANALYSIS FIELDS INDICATED THE CAP AROUND THE CUSTOMARY TEMPERATURES OF 20C AT 850 MB AND 10C AT 700 MB EXTENDING SOUTHEASTWARD FROM CENTRAL MINNESOTA, CENTRAL WISCONSIN, AND INTO SW LOWER AND WESTERN LAKE ERIE. EXPECT THE SAGINAW VALLEY AND THUMB TO HAVE THE BEST CHANCE AT SEEING AT LEAST DYING CONVECTION TODAY AS THEY WILL BE FARTHEST FROM THE CAP AND BEST ALIGNED WITH THE NW TO SE UPPER FLOW. AS FOR SEVERE POTENTIAL, AND USING YESTERDAY AS A GUIDE, IT SEEMS THAT THE MAIN NEGATIVE FACTOR WILL BE THE VEERING AND WEAKENING WIND PROFILE IN THE LOW LEVELS THAT STORMS WILL ENCOUNTER AS THEY MOVE AWAY FROM THE MIDWEST GENESIS REGION. AT THE SAME TIME, MODIFIED FORECAST SOUNDINGS AT TRI CITIES SHOW UNCAPPED CAPE APPROACHING 3000 J/KG THIS AFTERNOON WITH A SURFACE PARCEL OF 90/72. BASED ON SATELLITE IMAGERY, IT DOES LOOK LIKE WE WILL HAVE A CHANCE AT BUILDING UP THIS KIND OF INSTABILITY AS SUNSHINE WILL BE PLENTIFUL DURING THE MORNING. THIS WILL GIVE US A CHANCE AT SOME FLARE UPS EVEN IF ONGOING ACTIVITY WEAKENS AS IT MOVES TOWARD US. WITH THIS IN MIND, IT SEEMS THE BIG CAPE IS DUE SOME RESPECT WITH A MENTION OF SEVERE IN OUR HWO BUT WE WILL CONFINE THAT TO THE TRI CITIES AND THUMB DOWN TO ABOUT FLINT AND PORT HURON. THE SOUTH SECTIONS OF SOUTHEAST MICHIGAN WILL EXPERIENCE HOT AND HUMID CONDITIONS DURING THE AFTERNOON. HIGH TEMPS IN THE LOWER 90S WITH DEWPOINT IN THE LOWER 70S WILL LEAD TO HEAT INDEX VALUES IN THE UPPER 90S AND POSSIBLY TOUCHING 100 FOR AN HOUR OR TWO DURING THE HOTTEST PART OF THE DAY. THIS IS NOT QUITE ENOUGH FOR HEAT ADVISORY HEADLINES AS DURATION WILL BE ON THE LOW SIDE OF CRITERIA. LONG TERM...MONDAY THROUGH SATURDAY LARGE UPPER RIDGE OVER THE CENTRAL CONUS WILL BUILD TOWARD THE GREAT LAKES MONDAY/TUESDAY. 00Z NAM HAS TRENDED FASTER BUILDING HEIGHTS ACROSS THE REGION...LIKELY DUE TO ITS FASTER TREND BRINGING NORTHERN STREAM ENERGY IN FROM THE PACIFIC NORTHWEST...WHICH HELPS TO AMPLIFY THE NORTHERN EXTEND OF THE UPPER RIDGE. GFS CONTINUES TO BE PRETTY CONSISTENT OVERALL IN THE SHORT-TERM...DESPITE ITS CONTINUED FEEDBACK PROBLEMS. IT BECOMES MORE UNSTABLE BY MID-WEEK WITH THE NEXT SYSTEM THAT HELPS TO BREAK DOWN THE NORTHERN EXTENT OF THE RIDGE. AS HEIGHTS CONTINUE TO BUILD ON MONDAY...THE AIRMASS SOUTHEAST MICHIGAN WILL BECOME INCREASING CAPPED. NAM/GFS BOTH DEVELOP A COMPLEX TONIGHT AT THE NOSE OF THE LOW-LEVEL JET NEAR THE BOUNDARY WATERS...WHICH THEN SHOULD DROP EAST-SOUTHEASTWARD ACROSS THE NORTHERN GREAT LAKES ALONG THE WARM FRONT. ADDED A CHANCE TSRA TO NORTHERN LAKE HURON FOR ANY DEBRIS THAT MAY DIVE FARTHER SOUTH. OTHERWISE FORECAST SOUNDINGS A GOOD 3-5C/24HR WARMING IN MID-LEVELS. WITH THE WARM FRONT AND ANY FOCUSED LOW-LEVEL CONVERGENCE/MOISTURE FLUX WELL NORTH OF THE CWA AND THE STRENGTHENING CAP...WILL KEEP THE FORECAST MOSTLY SUNNY FOR THE BULK OF THE CWA. THE COMBINATION OF STRONG WARM ADVECTION AND GOOD INSOLATION WILL LEAD TO HIGHS IN THE MID 90S...A GOOD 10F ABOVE NORMAL AND NEAR RECORD VALUES OF 96/97/98 AT DTW/FNT/MBS. COMBINED WITH DEWPOINTS IN THE LOW 70S...HEAT INDICES WILL CLIMB OVER 100F FOR THE BULK OF THE AFTERNOON. THIS IS TRUE ACROSS THE THUMB AS WELL AS INLAND...AS A DECENT SOUTHWESTERLY GRADIENT WILL KEEP LAKE BREEZES AT BAY. SIMILAR STORY ACROSS SOUTHEAST MICHIGAN ON TUESDAY AS FOR MONDAY. COULD SEE TEMPERATURES A DEGREE OR SO WARMER...WHICH WITH DEWPOINTS STILL IN THE LOW 70S WILL LEAD TO ANOTHER HEAT ADVISORY DAY. DIFFERENCES CONTINUE WITH THE 00Z RUNS AS TO HOW THE APPROACHING COLD FRONT WILL EVOLVE. 00Z/12Z GFS RUNS HAVE TRENDED BACK SLOWER THAN THE 00Z/29 RUN AGAIN...BUT IT IS STILL FASTER WITH THE LEAD WAVE THAN THE 00Z NAM/18Z DGEX. THE 00Z/12Z RUNS OF THE WRF-HEMI ARE THE ONLY MODELS THAT LAY OUT THE COLD FRONT ACROSS LOWER MICHIGAN ON TUESDAY...AS THE TREND HAS BEEN TO HOLD IT FARTHER WEST. WILL STICK WITH THE CONSENSUS AND TREND...AND TRIM BACK PRECIP A BIT TUESDAY NIGHT. AIRMASS ACROSS SOUTHEAST MICHIGAN IS QUITE DRY...AND MOST OF THE MOISTURE IS POOLED ALONG THE FRONT...NOT LEADING IT. THIS SLOWER TIMING THROUGH TUESDAY SEEMS REASONABLE FROM A CONCEPTUAL STANDPOINT GIVEN THE ORIENTATION OF THE FRONT TO THE UPPER FLOW...AT LEAST UNTIL THE NEXT PACIFIC SHORTWAVE HELPS TO BREAK DOWN THE UPPER RIDGE AND PROPEL THE FRONT THROUGH THE REGION. THE NAM/GFS BOTH SHOW SIGNS OF CONVECTIVE FEEDBACK UPSTREAM... ESPECIALLY TUESDAY NIGHT...AND BOTH DEVELOP STRONG SURFACE WAVES ALONG THE FRONT. A QUICK LOOK AT THE 00Z ECMWF SHOWS IT HAS TRENDED TOWARD A WEAKER WAVE ALONG THE FRONT...AND CONSEQUENTLY BRINGS THE FRONT THROUGH WEDNESDAY NIGHT. THIS IS SIMILAR TO THE 00Z CANADIAN...AND PERHAPS A TOUCH FASTER THAN THE 18Z DGEX. CURRENT FORECAST HAS THE BEST CHANCES FOR TSRA WEDNESDAY/WEDNESDAY NIGHT...WITH A LINGERING CHANCE OF RAIN SHOWERS ON THURSDAY. THIS FORECAST LOOKS RIGHT ON TRACK WITH THE PREFERRED FRONTAL TIMING OF THE ECMWF/DGEX. GOOD COLD ADVECTION BEHIND THE FRONT WILL BRING A RETURN TO MORE REASONABLE/SEASONABLE TEMPERATURES AND HUMIDITIES BY THE END OF THE WEEK. HIGH PRESSURE WILL BUILD ACROSS THE REGION FRIDAY/SATURDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && UPDATE...KEK AVIATION...BT SHORT TERM...BT LONG TERM....BRAVENDER YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 30, 10:16 AM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1016 AM EDT SUN JUL 30 2006 MIZ047>049-053>055-060>063-068>070-075-076-082-083-311000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1016 AM EDT SUN JUL 30 2006 ...SEVERE THUNDERSTORM WATCH 660 IN EFFECT UNTIL 500 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS COULD BE SEVERE... WITH DAMAGING WIND GUSTS ABOVE 60 MPH AS STORMS MOVE FROM NORTHWEST TO SOUTHEAST AT 25 MPH. ISOLATED STORMS COULD ALSO PRODUCE HAIL AS LARGE AS AN INCH IN DIAMETER. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM NOON TO 5 PM. A HOT AND HUMID AIR MASS IN PLACE WILL REACT WITH A WEAK FRONT OVER THE AREA AS ONGOING THUNDERSTORMS TO THE WEST AND NORTHWEST MOVE IN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID WEATHER CONDITIONS WILL CONTINUE THROUGH MONDAY AND TUESDAY. HEAT INDICES AT OR A FEW DEGREES ABOVE 100 WILL BE POSSIBLE AND A HEAT ADVISORY MAY BE NEEDED...ESPECIALLY FOR THE AFTERNOON AND EARLY EVENING HOURS. THE HOT AND HUMID CONDITIONS WILL PERSIST AHEAD OF A COLD FRONT MOVING THROUGH THE REGION ON WEDNESDAY AND THURSDAY. THIS FRONT WILL BRING A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-311000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 1016 AM EDT SUN JUL 30 2006 ...SEVERE THUNDERSTORM WATCH 660 IN EFFECT UNTIL 500 PM EDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS COULD BE SEVERE... WITH DAMAGING WIND GUSTS ABOVE 50 KNOTS AS STORMS MOVE FROM NORTHWEST TO SOUTHEAST AT 25 MPH. ISOLATED STORMS COULD ALSO PRODUCE HAIL AS LARGE AS AN INCH IN DIAMETER. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM NOON TO 5 PM. A HOT AND HUMID AIR MASS IN PLACE WILL REACT WITH A WEAK FRONT OVER THE AREA AS ONGOING THUNDERSTORMS TO THE WEST AND NORTHWEST MOVE IN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HOT AND HUMID CONDITIONS WILL PERSIST AHEAD OF A COLD FRONT MOVING THROUGH THE REGION ON WEDNESDAY AND THURSDAY. THIS FRONT WILL BRING A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED. DWD YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, Jul 30, 1:48 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
148 PM EDT SUN JUL 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 3 NW MIDLAND 43.65N 84.27W
07/30/2006 MIDLAND MI LAW ENFORCEMENT
CENTRAL DISPATCH REPORTS A TREE AND WIRES BLOWN DOWN ON
WACKERLY ROAD.
&&
HATZOSThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:08 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 67 min |
| Jul 30, 1:18 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 35 min |
| Jul 30, 1:21 PM EDT | Special Marine Warning | DTX | 114 min | |
| Jul 30, 1:59 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 32 min |
| Jul 30, 2:47 PM EDT | Special Marine Warning | DTX | 88 min | |
| Jul 30, 2:51 PM EDT | Special Marine Warning | DTX | 101 min | |
| Jul 30, 3:01 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 22 min |
| Jul 30, 3:03 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 57 min |
| Jul 30, 3:26 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 43 min |
| Jul 30, 3:59 PM EDT | Heat Advisory | DTX | Bay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.